Hail, Traverse
- When
- July 31, 4:55 PM CST
- Where
- Traverse County, 4.37 mi SW of Collis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.610, -96.500
A cold front brought a severe thunderstorm with large hail to the northwest of Graceville in west central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A cold front brought a severe thunderstorm with large hail to the northwest of Graceville in west central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 2:40 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CDT FRI JUL 31 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT A DYNAMIC FRONT/SYSTEM WILL PUSH ACROSS THE EASTERN CWA THIS EVENING WITH SCATTERED SHOWERS AND STORMS AHEAD OF THE FEATURE. STRONG PRESSURE RISES BEHIND THE FRONT WILL CAUSE GUSTY WINDS. ALSO MODEL INVERTED V SOUNDINGS INDICATE SOME POTENTIAL FOR STRONG WINDS OUT OF ANY DECENT CONVECTION THAT FORMS AHEAD OF THE BOUNDARY LATE THIS AFTERNOON AND EARLY EVENING. FRONT SWEEPS INTO MINNESOTA OVERNIGHT WITH PCPN ENDING QUICKLY LATER THIS EVENING. HIGH PRESSURE WILL BRING PLEASANT CONDITIONS OVERNIGHT AND SATURDAY BUT WITH SOME DAYTIME HEATING INDUCED CU SATURDAY AFTERNOON. ANOTHER CLIPPER COMES DOWN THE FLOW ON SUNDAY BUT SUSPECT THERE WONT BE MUCH OF A CHANCE OF PCPN UNTIL LATE IN THE DAY OR SUNDAY NIGHT AS NEW FRONTAL BOUNDARY PUSHES SOUTH OVER THE REGION. .LONG TERM...MONDAY THROUGH FRIDAY THE EXTENDED OPENS WITH A PERIOD OF CAA AND HIGH PRESSURE AT THE SURFACE BUILDING INTO THE CWA BENEATH NW FLOW ALOFT. BY THE END OF THE PERIOD...THE FLOW PATTERN IS TRANSITIONING TO SWRLY FLOW ALOFT AS A CLOSED LOW PRESSURE SYSTEM FINALLY BEGINS TO MAKE ITS WAY ENEWD TOWARD THE NORTHERN PLAINS. THE EXTENDED WILL CONSIST OF A COUPLE OF WEAK...FAST-MOVING UPPER WAVES SWEEPING THROUGH THE CWA IN NW FLOW DAYS 3 THROUGH 5. EACH UPPER WAVE HAS A SURFACE LOW PRESSURE TROF REFLECTION THAT WORKS THROUGH WITH REINFORCING SHOTS OF COOL AIR ACROSS THE CWA...HELPING TO KEEP TEMPS FROM EVER REALLY REACHING CLIMO NORMAL ON DAYS 3 THROUGH 5. HOWEVER...WHEN THAT FLOW PATTERN TRANSITIONS TO WESTERLY AND EVENTUALLY TO SWRLY ALOFT...SIGNAL THE RETURN TO LOW LEVEL WAA DAYS 6 AND 7. IN FACT...THE RETURN FLOW PATTERN THAT DEVELOPS MAY ACTUALLY LAST LONG ENOUGH TO DRAW SOME MUCH TALKED ABOUT BUT RARELY SEEN GULF MOISTURE ALL THE WAY UP INTO SOUTH DAKOTA BY THURSDAY NIGHT INTO FRIDAY. THE 12Z GFS AND 12Z EC HAVE COME INTO AGREEMENT ON THINGS...MUCH MORESO THAN THE 00Z RUNS AND THE 06Z GFS /THE SOLUTIONS USED TO PIECE TOGETHER THE EXTENDED FORECAST EARLIER TODAY/. THOSE EARLIER SOLUTIONS WERE QUITE NOISY AND IN RATHER NOTABLE DISAGREEMENT WITH ONE ANOTHER. SO...FOR THE TIME BEING...THE MAX/MIN TEMPS IN THE EXTENDED WERE JUST A TAPERING DOWN TO HPC GUIDANCE IN HOPES TO MINIMIZE UNCERTAINTY THERE. ALSO...POPS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT WERE REMOVED...WITH LITTLE TO NO SYNOPTIC SCALE LIFT/FORCING OR MOISTURE PROGGED TO ACCOMPANY THE WEAK UPPER WAVES WORKING THROUGH DAYS 3 THROUGH 5. IN FACT...THE BETTER CHANCES FOR PRECIPITATION MAY BE SETTING UP TOWARD THE END OF THE PERIOD WITH THE LARGER STRONGER SYNOPTIC SCALE LOW APPROACHING FROM THE WEST. IF THE GFS AND EC SOLUTIONS CAN STABILIZE AROUND THESE 12Z SOLUTIONS AND MAINTAIN SOME RUN-TO-RUN CONTINUITY...WOULD EXPECT TO SEE POPS SHOWING BACK UP IN THE FORECAST MORE TOWARD THE END OF THE WEEK. && .AVIATION... GENERALLY VFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE NEXT 24 HOURS. MID/HIGH LEVEL CLOUDS CONTINUE THEIR INCREASE FROM THE NORTHWEST AS A COLD FRONT MOVES THROUGH THE AREA. -SHRA/-TSRA ARE EXPECTED ALONG AND BEHIND THE FRONT...BASICALLY AFFECTING KMBG/KPIR TERMINALS NOW THROUGH 00Z THIS EVENING. PRECIPITATION WILL WORK EASTWARD INTO THE KABR/KATY TERMINALS BASICALLY BETWEEN 21Z-03Z. CIGS/VISBIES WITHIN ANY HEAVIER SHRAS/TSRAS ARE EXPECTED TO FALL BRIEFLY INTO THE MVFR RANGE. THIS COLD FRONT ALSO MARKS A FAIRLY SIGNIFICANT WINDSHIFT FROM OCCASIONALLY BREEZY S-SWRLY SURFACE WINDS AHEAD OF THE BOUNDARY TO BLUSTERY N-NWRLY SURFACE WINDS BEHIND THE BOUNDARY. WITH THE FRONT HAVING ALREADY CLEARED KMBG...WINDS THERE HAVE ALREADY SWITCHED AROUND TO NW AND BECOME RATHER BLUSTERY. EXPECT SIMILAR CONDITIONS AT KPIR/KABR AND KATY OVER THE NEXT 3 TO 6 HOURS AS THE FRONT AND PRECIPITATION WORK THROUGH THE FORECAST AREA. ALSO WORTH NOTING...THERE IS A SCT-BKN MVFR DECK OF MAINLY 1500FT TO 2500FT AGL COLD AIR STRATO-CU CLOUDS WORKING SOUTHWARD THROUGH NORTH DAKOTA...WHICH MAY HOLD TOGETHER FOR UP TO A COUPLE OF HOURS AFTER SUNDOWN THIS EVENING...BEFORE DISSIPATING COMPLETELY...LEAVING P6SM SKC CONDITIONS FOR THE REMAINDER OF THE NIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 438 AM CDT FRI JUL 31 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 438 AM CDT FRI JUL 31 2009 /338 AM MDT FRI JUL 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL TROUGH OF LOW PRESSURE AND SURFACE COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MOHR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 314 PM CDT FRI JUL 31 2009 SDZ005>007-010-011-016>019-033>037-045-048-051-312215- MCPHERSON-BROWN-MARSHALL-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- INCLUDING THE CITIES OF...EUREKA...ABERDEEN...BRITTON...IPSWICH... WEBSTER...GETTYSBURG...FAULKTON...REDFIELD...CLARK... FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO... PRESHO...FORT THOMPSON 314 PM CDT FRI JUL 31 2009 /214 PM MDT FRI JUL 31 2009/ ...STRONG NORTHWEST WINDS APPROACHING... STRONG NORTHWEST WINDS ARE ACCOMPANYING A COLD FRONT AS IT MOVES THROUGH THE REGION. WINDS ALONG AND JUST BEHIND THE FRONT MAY GUST TO NEAR 50 MPH FOR A SHORT PERIOD OF TIME. WINDS HAVE GUSTED TO 50 MPH AT PIERRE AND GETTYSBURG AS THE FRONT MOVED THROUGH. THE FRONT IS EXPECTED TO EXIT INTO MINNESOTA BY 6 PM CDT. HINTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 421 PM CDT FRI JUL 31 2009 SDZ006>008-011-312215- BROWN-DAY-MARSHALL-ROBERTS- 421 PM CDT FRI JUL 31 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARSHALL... NORTHEASTERN BROWN...NORTHWESTERN DAY AND NORTHWESTERN ROBERTS COUNTIES UNTIL 515 PM CDT... AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF HECLA TO HECLA TO COLUMBIA...MOVING EAST AT 35 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE PUTNEY...CLAREMONT... AMHERST...KIDDER...BRITTON...LANGFORD...FORT SISSETON STATE PARK... VEBLEN...ROY LAKE STATE PARK...LAKE CITY...HILLHEAD AND EDEN. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF IN A BOAT...GET OUT OF THE WATER. LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
439 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL CLAREMONT 45.67N 98.01W
07/31/2009 E1.00 INCH BROWN SD TRAINED SPOTTER
3/4 TO 1 INCH HAIL. WIND GUST ESTIMATED OVER 50 MPH.
&&
GNIELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
546 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 5 E WALLACE 45.09N 97.37W
07/31/2009 E0 MPH CODINGTON SD PUBLIC
WIND GUST ESTIMATED 60-70 MPH HEAVY RAIN ZERO VISIBILITY.
&&
GNIELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
552 PM CDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND GST 5 W FLORENCE 45.06N 97.43W
07/31/2009 E50 MPH CODINGTON SD PUBLIC
WIND GUST ESTIMATED 50-60 MPH.
&&
GNIELSThe Aberdeen radar (KABR), 150 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190060.